Alert archive / Oklahoma / Tornado Warnings in 1993
Tornado Warning 49, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 17, 1993, 6:34 PM CDT for Harmon County, Jackson County, Oklahoma. It was in force for 26 min.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 1993, 6:34 PM CDT (23:34 UTC)
- Expired
- May 17, 1993, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harmon County, OK, Jackson County, OK
The radar
The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 172345
TOROKC
OKC057-065-TXC197-180000-
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
634 PM CDT MON MAY 17 1993
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
SOUTHEASTERN HARMON AND WESTERN JACKSON
INCLUDING THE FOLLOWING LOCATIONS
.DUKE AND ELDORADO
AT 634 PM CDT RADAR INDICATED A DEVELOPING TORNADO 8 MILES WEST OF MILES
OF ELDORADO.
THE TORNADO WAS MOVING TO THE EAST AT 25 MPH.
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE
YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED
AROUND AND DESTROYED BY TORNADO WINDS. LEAVE YOUR CAR AND GO
TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER
IN A DITCH OR LOW SPOT.
A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL...NORTHERN AND
WESTERN OKLAHOMA AND NORTHERN TEXAS UNTIL 1000PM CDT AND A
TORNADO WATCH REMAINS IN EFFECT FOR NORTHERN TEXAS UNTIL 1000PM
CDT AND A TORNADO WATCH REMAINS IN EFFECT FOR NORTHERN OKLAHOMA
UNTIL 100AM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WESTERN
OKLAHOMA UNTIL 1/000PM CDT.
LAT...LON 3441 9953 3442 9988 3465 9987 3469 9946What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 17, 3:10 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 17, 3:10 PM CDT, 3 hours 24 minutes before
FPUS3 KOKC 172009 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 310 PM CDT MON MAY 17 1993 TSTMS HAV DVLPD NE OF MAF AND SHUD CONT TO MOV NEWD. XPCT TSTMS TO DVLP OVR ERN TX SOPLNS AND ERN TX PNHDL NR SFC TROF. ALSO XPCT TSTMS TO DVLP ALG CDFNT. TSTMS FIRING ALG SFC BNDRYS WL BE ENHANCED BY SIG S/W OVR NM MOVG EWD. AFT S/W GOES BY LT TUE WX SHUD BE RATHER CALM AS HI PRES BLDS OVR THE PLAINS IN NWLY FLO ALOFT. PRELIM NBRS OKC 60/77/57/79 9610 GAG 58/75/55/75 9610 HBR 60/79/57/80 9610 PNC 59/76/57/79 9610 SPS 63/84/58/79 9610 DUA 66/86/59/80 9620 20 .OK...NONE. .TX...NONE.
In the hours before
Local storm report, May 17, 1:21 PM CDT, 5 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
125 PM CDT MON MAY 17 1993
...MORE DELAYED REPORTS FROM MAY 7TH AND MAY 8TH...
...REPORTS FROM THE OKLAHOMA MESONET...
DATE/TIME COUNTY EVENT
7TH/845 PM JACKSON 61 MPH WIND MEASURED 3 MILES SOUTH
OF ALTUS
7TH/850 PM DEWEY 57 MPH WIND MEASURED 3 MILES NORTH
OF PUTNAM
7TH/955 PM COMANCHE 57 MPH WIND MEASURED 3 MILES WEST
OF MEDICINE PARK.
7TH/1000 PM CADDO 62 MPH WIND MEASURED 7 MILES WEST
OF HINTON
7TH/1110 PM LOGAN 74 MPH WIND MEASURED 4 MILES
WEST-SOUTHWEST OF GUTHRIE
7TH/1125 PM PAYNE 58 MPH WIND MEASURED 10 MILES
WEST-SOUTHWEST OF STILLWATER
7TH/1130 PM PAYNE 61 MPH WIND MEASURED 10 MILES
WEST-SOUTHWEST OF STILLWATER
7TH/1135 PM PAYNE 57 MPH WIND MEASURED 2 MILES WEST
OF STILLWATER
8TH/105 AM WOODS 62 MPH WIND MEASURED 16 MILES
NORTH-NORTHEAST OF FREEDOM
8TH/125 AM TILLMAN 59 MPH WIND MEASURED 3 MILES WEST-
NORTHWEST OF GRANDFIELD
8TH/300 AM COTTON 58 MPH WIND MEASURED 1 MILE
NORTHWEST OF WALTERS
8TH/800 AM NOBLE 62 MPH WIND MEASURED 7 MILES SOUTH-
SOUTHEAST OF RED ROCK
8TH/805 AM NOBLE 70 MPH WIND MEASURED 7 MILES SOUTH-
SOUTHEAST OF RED ROCK
8TH/415 PM CUSTER 57 MPH WIND MEASURED 4 MILES WEST-
SOUTHWEST OF WEATHERFORD
8TH/825 PM CARTER 59 MPH WIND MEASURED 3 MILES EAST-
NORTHEAST OF ARDMORE
8TH/830 PM CARTER 76 MPH WIND MEASURED 3 MILES EAST-
NORTHEAST OF ARDMORE
SPEGLocal storm report, May 17, 1:25 PM CDT, 5 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
125 PM CDT MON MAY 17 1993
...MORE DELAYED REPORTS FROM MAY 7TH AND MAY 8TH...
...REPORTS FROM THE OKLAHOMA MESONET...
DATE/TIME COUNTY EVENT
7TH/845 PM JACKSON 61 MPH WIND MEASURED 3 MILES SOUTH
OF ALTUS
7TH/850 PM DEWEY 57 MPH WIND MEASURED 3 MILES NORTH
OF PUTNAM
7TH/955 PM COMANCHE 57 MPH WIND MEASURED 3 MILES WEST
OF MEDICINE PARK.
7TH/1000 PM CADDO 62 MPH WIND MEASURED 7 MILES WEST
OF HINTON
7TH/1110 PM LOGAN 74 MPH WIND MEASURED 4 MILES
WEST-SOUTHWEST OF GUTHRIE
7TH/1125 PM PAYNE 58 MPH WIND MEASURED 10 MILES
WEST-SOUTHWEST OF STILLWATER
7TH/1130 PM PAYNE 61 MPH WIND MEASURED 10 MILES
WEST-SOUTHWEST OF STILLWATER
7TH/1135 PM PAYNE 57 MPH WIND MEASURED 2 MILES WEST
OF STILLWATER
8TH/105 AM WOODS 62 MPH WIND MEASURED 16 MILES
NORTH-NORTHEAST OF FREEDOM
8TH/125 AM TILLMAN 59 MPH WIND MEASURED 3 MILES WEST-
NORTHWEST OF GRANDFIELD
8TH/300 AM COTTON 58 MPH WIND MEASURED 1 MILE
NORTHWEST OF WALTERS
8TH/800 AM NOBLE 62 MPH WIND MEASURED 7 MILES SOUTH-
SOUTHEAST OF RED ROCK
8TH/805 AM NOBLE 70 MPH WIND MEASURED 7 MILES SOUTH-
SOUTHEAST OF RED ROCK
8TH/415 PM CUSTER 57 MPH WIND MEASURED 4 MILES WEST-
SOUTHWEST OF WEATHERFORD
8TH/825 PM CARTER 59 MPH WIND MEASURED 3 MILES EAST-
NORTHEAST OF ARDMORE
8TH/830 PM CARTER 76 MPH WIND MEASURED 3 MILES EAST-
NORTHEAST OF ARDMORE
SPEGLocal storm report, May 17, 5:05 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
505 PM CDT MON MAY 17 1993
TIME COUNTY EVENT
420 PM WOODS DIME SIZE HAIL 3 MILES EAST AND 4.5
MILES SOUTH OF AVARD
442 PM KNOX, TX DIME SIZE HAIL AND BRANCHES BLOWN
OFF OF TREES IN KNOX CITY
SPEGLocal storm report, May 17, 5:05 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
505 PM CDT MON MAY 17 1993
TIME COUNTY EVENT
420 PM WOODS DIME SIZE HAIL 3 MILES EAST AND 4.5
MILES SOUTH OF AVARD
442 PM KNOX, TX DIME SIZE HAIL AND BRANCHES BLOWN
OFF OF TREES IN KNOX CITY
SPEGThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 40 min |
| May 17, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 52 min |
| May 17, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 49 min |
| May 17, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 48 min |
| May 17, 6:47 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 43 min |
| May 17, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 65 min |
| May 17, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 48 min |
Nearby
Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.